Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 167, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 7, 2016, 4:14 PM EDT for Wake County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 4:14 PM EDT (20:14 UTC)
- Expired
- Jul 7, 2016, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 19 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 4:14 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1733 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508
WUUS52 KRAH 072014
SVRRAH
NCC183-072100-
/O.NEW.KRAH.SV.W.0167.160707T2014Z-160707T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
414 PM EDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 500 PM EDT
* AT 413 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
FUQUAY-VARINA...OR 10 MILES SOUTH OF CARY...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...GARNER...FUQUAY-VARINA...APEX...HOLLY SPRINGS...
LAKE BENSON...HARRIS LAKE BOAT LAUNCH...
NEW HILL AND SHEARON HARRIS RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3569 7849 3559 7862 3557 7887 3561 7899
3576 7894 3587 7853
TIME...MOT...LOC 2013Z 266DEG 31KT 3565 7886
HAIL...<.75IN
WIND...60MPH
$$
ELLIS1 follow-up statement
416
WWUS52 KRAH 072029
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT THU JUL 7 2016
NCC183-072100-
/O.CON.KRAH.SV.W.0167.000000T0000Z-160707T2100Z/
WAKE NC-
429 PM EDT THU JUL 7 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN WAKE COUNTY...
AT 428 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARNER...OR 10
MILES SOUTHEAST OF CARY...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARNER...FUQUAY-VARINA...HOLLY SPRINGS...
LAKE BENSON AND LAKE WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3557 7887 3563 7884 3572 7887 3587 7853
3569 7849 3559 7862
TIME...MOT...LOC 2028Z 266DEG 31KT 3566 7870
HAIL...<.75IN
WIND...60MPH
$$
ELLISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 PM EDT, 54 minutes earlier.
Area forecast discussion, Jul 7, 3:20 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 320 PM EDT THU JUL 7 2016 .SYNOPSIS... A potent upper level disturbance will cross the area this afternoon and evening. Sunny skies and rising temperatures are expected on Friday and Saturday as an upper level ridge centered over the Deep South extends northeastward into the Carolinas. && .NEAR TERM /TODAY AND TONIGHT/... As of 320 PM Thursday... Potent MCV associated with the long-lived MCS that emanated from the Central Plains yesterday and later dissipated over the Southern Appalachians this morning, will track east-southeast across the Carolinas this afternoon and evening. Scattered convective development is expected across the area this afternoon and evening. Previous thinking from this morning is pretty much unchanged, with convection expected to increase in coverage and perhaps strengthen in intensity as the storms progress eastward, encountering the moderate to strong buoyancy in place east of US 1 corridor. Enhanced 40-45kt 700 mb flow in close proximity to the wave could certainly support a potential for damaging winds, particularly east of Hwy 1 where DCAPE approaches 1000 J/Kg. In the wake of the wave exiting east of the area, convection should diminish west to east during the late evening. Lows tonight in the lower to mid 70s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 320 pm Thursday... Central NC will remain along the southern fringes of the mid-level westerlies as a compact upper trough progresses eastward across the Great Lakes. An upper level trigger is not as readily discernible as past days, however isolated to scattered storms will be possible across the area Friday afternoon given the continued potential for upstream disturbances/convection to influence the area, but more importantly given the advection of an elevated mixed layer plume into the area tomorrow afternoon and evening. If convection is present(most likely needs to propagate into the area since the EML will also cap weaker lift), moderate to strong destabilization of 2500-3500 J/Kg of MLCAPE and effective shear of 20 to 25 kts will support a risk of damaging thunderstorm wind gusts. Expect sunny skies with highs in the mid/upper 90s. Diurnal heating/mixing in the presence of an EML could allow sfc dewpoints to mix out to some degree during the afternoon, particularly from the Triangle north and west. As such, heat indices could approach advisory criteria(105 F)across the southern portions of the forecast area. Confidence is not high enough yet to include at this time, but will continue to mention in the HWO and a heat advisory may be issued in subsequent forecast issuance. Lows Friday night in the lower to mid 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 100 PM Thursday... Saturday and Saturday Night: Ahead of an approaching front, instability will climb through the roof, especially in the east as we heat up under an impressive elevated mixed layer featuring lapse rates >7C/km. Weak shear and a strong cap below the EML are progged as enough to suppress potential high-based convection even as SB CAPEs potentially exceed 3K Joules. Meanwhile, drying will be underway in the northwest with the front sagging south of the area and PW's falling below 1.5 inches during the afternoon/evening. As such, will maintain ongoing PoP-less forecast except for addition of a slight chance in the southeast where weak low level convergence with the frontal zone could be enough to force a connection between surface-based and mid level instability. Highs still looking like mid 90s north and upper 90s south. Mins Saturday night will be a bit cooler than the previous morning under clear skies with a modestly drier airmass in place - still seasonable, though, in the upper 60s northwest to lower 70s across the east. Sunday through Thursday: High temperatures will be seasonal (85 to 90) through the period, with minor day to day fluctuations driven by the whims of cloud coverage and precip distribution. The frontal zone will slow and stall in the vicinity of the NC/SC border Sunday, providing a focus for convection, mainly diurnally driven, across the south. A short wave ridge migrates east over the Atlantic coast by Wednesday, but should provide only modest suppression with a very moist airmass trapped below and the lingering diffuse frontal zone remaining as a tangible feature likely to focus convection each day. As such, will maintain chance diurnal PoPs slightly weighted towards the south given the uncertainty in timing and extent of mesoscale features that might tilt the PoP distribution one way or another. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 147 PM Thursday... 24-hr TAF Period: Brief periods of sub-vfr conditions are likely to affect all terminals this afternoon/evening as scattered to numerous thunderstorms develop in response to a potent upper level disturbance moving through the region this evening. Thunderstorm wind gusts of 40-50kts could accompany the stronger storms. In the wake of the disturbance convection will diminish from west to east between 00 to 06z. As has been the case the past two mornings, isolated pockets of fog will be possible Friday morning in areas that receive heavy rainfall. Looking Ahead: Isolated to scattered diurnal showers and storms will be possible through early next week, but with generally VFR conditions otherwise expected. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Vincent NEAR TERM...CBL SHORT TERM...CBL LONG TERM...mlm AVIATION...CBL
Hazardous weather outlook, Jul 7, 2:06 PM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 206 PM EDT THU JUL 7 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-081815- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 206 PM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE FOOTHILLS AND WESTERN PIEDMONT THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. THUNDERSTORMS WILL INCREASE IN COVERAGE AND POSSIBLY ORGANIZE INTO A LINE AS THEY TRACK EASTWARD THROUGH THE TRIANGLE AND INTO THE COASTAL PLAIN LATE THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS...PRIMARILY ALONG AND EAST OF THE HIGHWAY 1 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAT INDICES OF 100 TO 105 DEGREES ARE LIKELY DURING THE AFTERNOON HOURS ON FRIDAY...PRIMARILY FROM THE TRIANGLE SOUTHWARD INTO THE SANDHILLS AND EASTWARD INTO THE COASTAL PLAIN. A HEAT ADVISORY MAY BE NEEDED ACROSS PORTIONS OF CENTRAL NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 7, 3:46 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT THU JUL 7 2016
NCZ040-041-072045-
WAKE NC-CHATHAM NC-
346 PM EDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN WAKE
AND NORTHEASTERN CHATHAM COUNTIES UNTIL 445 PM EDT...
AT 345 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PITTSBORO...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...PITTSBORO...GARNER...FUQUAY-VARINA...APEX...
HOLLY SPRINGS...MORRISVILLE...AND JORDAN LAKE STATE REC AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.
IF ON OR NEAR JORDAN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3559 7862 3556 7866 3561 7907 3563 7912
3562 7915 3563 7923 3581 7924 3586 7859
TIME...MOT...LOC 1945Z 266DEG 26KT 3572 7914
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:46 PM EDT | Special Weather Statement | RAH | Wake | 59 min |
| Jul 7, 4:02 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 43 min |
| Jul 7, 4:08 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 52 min |
| Jul 7, 4:45 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 45 min |
| Jul 7, 4:49 PM EDT | Special Weather Statement | RAH | Johnston | 41 min |
| Jul 7, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 36 min |
| Jul 7, 5:16 PM EDT | Special Weather Statement | RAH | Stanly | 59 min |
| Jul 7, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Johnston, Wayne, Wilson | 58 min |
| Jul 7, 5:37 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 53 min |
| Jul 7, 5:46 PM EDT | Special Weather Statement | RAH | Sampson | 44 min |
| Jul 7, 5:54 PM EDT | Special Weather Statement | RAH | Richmond | 51 min |
| Jul 7, 6:00 PM EDT | Severe Thunderstorm Warning | RAH | Moore, Richmond, Scotland | 45 min |
| Jul 7, 6:07 PM EDT | Special Weather Statement | RAH | Sampson | 38 min |
| Jul 7, 6:14 PM EDT | Special Weather Statement | RAH | Moore | 31 min |
| Jul 7, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 41 min |
| Jul 7, 6:21 PM EDT | Special Weather Statement | RAH | Wayne | 54 min |
| Jul 7, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Lee, Montgomery, Moore, Richmond, Scotland | 34 min |
| Jul 7, 6:50 PM EDT | Special Weather Statement | RAH | Wayne | 40 min |
| Jul 7, 6:57 PM EDT | Special Weather Statement | RAH | Johnston | 63 min |
| Jul 7, 6:57 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore | 33 min |
| Jul 7, 7:09 PM EDT | Special Weather Statement | RAH | Franklin | 51 min |
| Jul 7, 7:14 PM EDT | Special Weather Statement | RAH | Durham, Orange | 46 min |
| Jul 7, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 56 min |
| Jul 7, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson | 46 min |
| Jul 7, 7:54 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash, Wilson | 40 min |
| Jul 7, 7:58 PM EDT | Special Weather Statement | RAH | Franklin, Granville, Halifax, Vance, Warren | 77 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.